Alabama, 2008Tornado and Hail in Alabama, December 24, 2008
December 24, 2008 · NWS BMX · 4 events in 2 counties and zones
A cold front pushing through the state brought showers and thunderstorms to portions of Central Alabama, which produced one tornado and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the state brought showers and thunderstorms to portions of Central Alabama, which produced one tornado and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 24, 3:41 PM CST, 51 minutes earlier.
Area forecast discussion, Dec 24, 3:41 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CST WED DEC 24 2008
.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP
OUT AHEAD OF THE FRONT ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF
THE AREA...WITH THE MAIN LINE OF PRECIP JUST NOW CROSSING INTO THE
NORTHWEST CORNER OF THE FORECAST AREA. WINDS HAVE BEEN GUSTING TO
20 TO 25 KNOTS ACROSS PORTIONS OF THE AREA. A LAKE WIND ADVISORY
IS IN EFFECT UNTIL 6 PM...AND IT WILL BE RE-EVALUATED WITHIN THE
NEXT HOUR.
MOISTURE CONTINUES TO STREAM INTO CENTRAL ALABAMA...WITH DEW
POINTS ALREADY IN THE LOW TO MID 60S ACROSS MUCH OF THE AREA.
STRONG TO SEVERE STORMS ARE STILL POSSIBLE THROUGH THE EVENING
HOURS FOR AREAS NORTH AND WEST OF INTERSTATE 85 DUE TO FAVORABLE
SHEAR...BUT STORMS SHOULD DIMINISH QUICKLY AFTER SUNSET.
THE COLD FRONT LOOKS TO ENTER THE NORTHWEST PORTION OF THE CWA IN
THE LATE AFTERNOON AND BE NEAR THE TCL-BHM-ANB CORRIDOR BY 6
PM. THE MODELS CONTINUE TO HANG THE FRONT UP ACROSS THE SOUTH AND
NOT PUSH IT ON THROUGH...SO CONTINUED THE TREND OF KEEPING SHOWERS
IN THE FORECAST FOR CHRISTMAS DAY.
.LONG TERM...FRIDAY THROUGH WEDNESDAY
NOT MUCH CHANGE IN THE LONG TERM. THE FRONT LIFTS NORTHWARD AS
A WARM FRONT ON FRIDAY...WITH MOISTURE INCREASING ACROSS THE AREA.
THERE IS STILL A LOW CONFIDENCE OF STRONG TO SEVERE
THUNDERSTORMS LATE SATURDAY AS MODELS CONTINUE TO INDICATE A HIGH
SHEAR/LOW CAPE ENVIRONMENT OUT AHEAD OF THE NEXT FRONTAL SYSTEM.
THIS SECOND COLD FRONT WILL PUSH THROUGH THE AREA LATE SATURDAY
NIGHT AND INTO SUNDAY MORNING. TEMPERATURES FORECAST TO DROP BY
10-15 DEGREES ON SUNDAY BEHIND THE FRONT...WITH LOWS SUNDAY NIGHT
IN THE 30S. SOME LOCATIONS COULD DROP BELOW FREEZING MONDAY AND
TUESDAY NIGHTS...WITH HIGHS REMAINING IN THE MID TO UPPER 50S
THROUGH THE REMAINDER OF THE PERIOD.
19
&&
.AVIATION...18Z TAF DISCUSSION.
CEILINGS OF AROUND 1500 FT HAVE SPREAD ACROSS MUCH OF CENTRAL
ALABAMA AND SHOULD REMAIN THROUGH THE REST OF THE FORECAST
PERIOD...WITH SOME SLIGHT VARIATION EXPECTED. WINDS HAVE SHIFTED TO
THE SOUTH AND ARE STILL GUSTING TO 20 TO 25 KNOTS ACROSS THE NORTH
AND WEST...AND ARE NOW BEGINNING TO PICK UP ACROSS THE SOUTH.
NUMEROUS SHOWERS WILL SPREAD INTO TCL AND BHM AFTER 22Z...AND SHOULD
REACH THE SOUTHERN TAF SITES AFTER 03Z. ISOLATED TS POSSIBLE ACROSS
THE NORTHWEST THIS EVENING...INCLUDING TCL, BHM, AND EET. FRONTAL
PASSAGE STILL EXPECTED TO OCCUR AROUND 2-3Z IN BHM AND TCL...WITH
THE FRONT REACHING MGM AND TOI BETWEEN 08-10Z. WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONT...AND TO THE NORTH AFTER 06Z. FRONT WILL
STALL IN THE VICINITY OF MGM/TOI...SO DECIDED TO KEEP SOUTHWESTERLY
WINDS IN THROUGH THE REMAINDER OF THE FORECAST PERIOD FOR THESE
LOCATIONS.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 47 58 50 70 55 / 100 20 40 30 20
ANNISTON 49 60 51 70 55 / 100 20 40 30 20
BIRMINGHAM 47 59 52 71 57 / 100 30 40 30 20
TUSCALOOSA 48 62 54 75 58 / 90 30 40 20 20
CALERA 50 61 54 73 58 / 90 30 40 20 20
AUBURN 52 63 52 71 54 / 60 40 40 20 20
MONTGOMERY 57 68 57 78 60 / 60 40 40 20 20
TROY 58 70 56 76 59 / 60 30 40 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR ALL CENTRAL ALABAMA UNTIL 6 PM.
&&
19/19/14
Hazardous weather outlook, Dec 24, 1:09 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST WED DEC 24 2008
ALZ011>015-017>050-251909-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOUTHERLY WINDS ARE EXPECTED AT 10 TO 20 MPH TODAY...WITH A FEW
GUSTS OF 25 TO 30 MPH. THE WINDS BEGIN DECREASING LATE THIS
AFTERNOON.
ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS PORTIONS OF CENTRAL ALABAMA...MAINLY ALONG AND TO THE NORTH OF
INTERSTATE 59 THROUGH 8 PM. THE MAIN THREAT WILL BE DAMAGING WINDS
ASSOCIATED WITH A SQUALL LINE MOVING FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA. THE SQUALL LINE IS EXPECTED TO BE NEAR JASPER AROUND
3:30 PM...TUSCALOOSA NEAR 4 PM...AND BIRMINGHAM NEAR 5 PM. THERE
IS A SECOND AREA OF CONCERN IN SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA...WHERE THE AIR MASS IS MORE UNSTABLE. THERE IS A SMALL
CHANCE FOR ISOLATED LOW TOPPED ROTATING THUNDERSTORMS TO DEVELOP...
WHICH MAY PRODUCE AN ISOLATED TORNADO. FINALLY...AS THE SQUALL LINE
AND AREA OF INSTABILITY CONVERGE OVER WEST CENTRAL ALABAMA LATER
THIS AFTERNOON...THERE IS A WINDOW OF OPPORTUNITY BETWEEN 4 PM AND 7
PM FOR THE STORMS TO BECOME STRONGER. BY 8 PM...THE SQUALL LINE AND
ANY REMAINING STORMS ARE EXPECTED TO WEAKEN RATHER QUICKLY.
.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY.
ANOTHER COLD FRONT APPROACHES CENTRAL ALABAMA ON SATURDAY. THERE IS
A CHANCE THAT A FEW STRONG TO SEVERE THUNDERSTORMS WILL APPROACH
WESTERN PARTS OF CENTRAL ALABAMA BY LATE IN THE AFTERNOON AND
CONTINUING INTO THE EVENING HOURS. CONFIDENCE IS LOW AT THIS TIME
DUE TO THE TIMING OF THE FRONT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. DUE TO THE LIMITED NATURE OF THE STRONG TO
SEVERE STORMS...NO WATCHES ARE ANTICIPATED AT THIS TIME.
JD/81
In the hours before
Special weather statement, Dec 24, 2:11 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CST WED DEC 24 2008
ALZ032>034-242045-
BIBB-HALE-PERRY-
211 PM CST WED DEC 24 2008
...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE AND PERRY COUNTIES UNTIL
245 PM CST...
AT 206 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF GREENSBORO...MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MORGAN SPRINGS.
ELLARDS.
HARRISBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12/SIRMON
Special weather statement, Dec 24, 2:20 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CST WED DEC 24 2008
ALZ011-012-242100-
LAMAR-MARION-
220 PM CST WED DEC 24 2008
...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 300
PM CST...
AT 218 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO AMORY...
MOVING EAST AT 50 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHOTSVILLE.
WESTON.
SULLIGENT.
RANKIN FITE AIRPORT.
TESSNER.
PIKEVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 2:51 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CST WED DEC 24 2008
ALZ011>014-242145-
FAYETTE-LAMAR-MARION-WINSTON-
251 PM CST WED DEC 24 2008
...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR...MARION AND WINSTON
COUNTIES UNTIL 345 PM CST...
AT 248 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
RUSSELLVILLE TO 5 MILES NORTHWEST OF CALEDONIA...OR ALONG A LINE
EXTENDING FROM 8 MILES EAST OF RUSSELLVILLE TO 8 MILES NORTHEAST OF
COLUMBUS AFB...MOVING EAST AT 50 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PINE SPRINGS.
SULLIGENT.
PIKEVILLE.
VERNON.
PINEY GROVE.
GU-WIN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 4:18 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CST WED DEC 24 2008
ALZ013>015-023-242300-
FAYETTE-TUSCALOOSA-WALKER-WINSTON-
418 PM CST WED DEC 24 2008
...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA...WALKER AND
WINSTON COUNTIES UNTIL 500 PM CST...
AT 415 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FALLS CITY TO 6 MILES SOUTH
OF BANKSTON...OR ALONG A LINE EXTENDING FROM ARLEY TO 12 MILES
SOUTHEAST OF FAYETTE...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GAMBLE.
WILSON BEND.
SMITH DAM.
WHITSON.
THE WYE.
SIPSEY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12/SIRMON
Event by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Walker
- When
- December 24, 4:32 PM CST
- Where
- Walker County, 1.65 mi SSW of Mc Cullum
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.798, -87.340
The tornado briefly touched down near the intersection of AL-69 and Dutton Hill Road. It damaged 1 carport, 2 sheds, a trailer, and several trees in the area.
Hail, Walker
- When
- December 24, 4:50 PM CST
- Where
- Walker County, 0.88 mi NNW of Cordova
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.762, -87.185
Thunderstorm Wind, Walker
- When
- December 24, 5:02 PM CST
- Where
- Walker County, 0.34 mi S of Empire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 33.795, -86.999
Several trees were blown down near the intersection of Empire Road and Hill Road.
Thunderstorm Wind, Etowah
- When
- December 24, 5:40 PM CST
- Where
- Etowah County, 0.58 mi N of Altoona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.028, -86.322
Several trees were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141372, 141373, 141374, 141375.